California, 2011Wildfire in California, August 22 to 24, 2011
August 22 to 24, 2011 · NWS SGX · 1 event in 1 county or zone
The Ken fire started around 1200 PST on August 22, on the northbound side of I-15 just north of the Kenwood exit near Lytle Creek. Lane closures of I-15 were required for most of the day on the 22nd and finally reopened around 1200 PST on the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Ken fire started around 1200 PST on August 22, on the northbound side of I-15 just north of the Kenwood exit near Lytle Creek. Lane closures of I-15 were required for most of the day on the 22nd and finally reopened around 1200 PST on the 23rd. During its 300 acre burn, the Ken fire knocked down a power pole, one home, 2 shipping containers and 3 outbuildings (sheds) at Matthews Ranch. Two US Forest Service firefighters suffered injuries, one knee and one heat-related. The cause of the fire is unknown. The fire was fully contained around 1700 PST on the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 22, 8:00 AM PST, 4 hours earlier.
Area forecast discussion, Aug 22, 8:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON AUG 22 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION THIS WEEK...WITH WARMER
CONDITIONS AND A SHALLOWER MARINE LAYER PREVAILING. A FEW HIGH
CLOUDS WILL BE POSSIBLE AT TIMES.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE OVER THE DESERT
SOUTHWEST BUILDING EASTWARD THIS MORNING...AS THE UPPER LEVEL LOW
PRESSURE SYSTEM RETROGRADES SOUTH OF 30 NORTH AND 128 WEST. AS A
RESULT...THE MARINE LAYER CONTINUES TO DECREASE IN DEPTH THIS
MORNING...CLEARING QUICKLY THIS MORNING. MEANWHILE...PLENTY OF MID
AND HIGH LEVEL CLOUDS FROM THE REMNANTS OF HURRICANE GREG ARE
SPREADING NORTHWARD IN THE SOUTH SOUTHWESTERLY FLOW ALOFT. WATER
VAPOR IMAGERY IS INDICATING A WEAK VORTICITY MAXIMUM LIFTING
NORTHWARD WITH THIS FLOW AS WELL...WITH SOME UPPER LEVEL INSTABILITY
POSSIBLE. AT THIS TIME THOUGH...THE BRUNT OF THESE HIGH CLOUDS ARE
OVER THE COASTAL WATERS...JUST CLIPPING THE SAN DIEGO COASTAL
VALLEYS AND AREAS NORTHWARD...AND THERE IS A SIGNIFICANT DRY LAYER
BELOW 600 MBS. THEREFORE...NOT EXPECTING ANY SHOWERS TO DEVELOP
TODAY...OR IF THEY DO...THEY WILL BE VIRGA AT BEST. TEMPERATURES
ARE ALSO TRENDING WARMER THIS MORNING...RUNNING 3 TO 8 DEGREES
WARMER THAN THIS TIME YESTERDAY. THIS OVERALL TREND WILL CONTINUE
THROUGH THE DAY...AS 850 MB TEMPERATURES WARM A COUPLE OF DEGREES
AND THERE IS LESS MARINE LAYER ALONG THE COAST. HAVE UPDATED THE
FORECAST TO REFLECT THESE TRENDS AND THOUGHTS FOR TODAY.
OTHERWISE...EXPECT THIS WARMING TREND TO CONTINUE THIS WEEK...AS THE
FOUR CORNERS HIGH CONTINUES TO BUILD. THIS MEANS THAT INLAND
TEMPERATURES WILL WARM TO 5 TO 15 DEGREES ABOVE NORMAL BY MID
WEEK...FEELING A BIT MORE SUMMER-LIKE...WHILE COASTAL AREAS CONTINUE
TO BE MODERATED BY THE MARINE LAYER. SOME SUBTROPICAL MOISTURE WILL
ALSO SPREAD ACROSS THE REGION AT TIMES THIS WEEK...BRING PERIODS OF
HIGH CLOUDS...WITH A FEW CUMULUS BUILD UPS POSSIBLE OVER THE
MOUNTAINS...ESPECIALLY LATE IN THE WORK WEEK. HOWEVER...ANOTHER
TROUGH OF LOW PRESSURE MAY DEVELOP BY THE WEEKEND...BRINGING COOLER
CONDITIONS TO THE REGION AS WELL AS THE RETURN OF THE MARINE LAYER.
&&
.AVIATION...
221530Z...W OF MTNS THROUGH 23/0200 UTC...HZ LAYER BLO FL025 WITH
SLANT VSBY 4SM SCT-FEW STRATUS BASES FL010-015 TOPS FL025 AND ADNL
SCT-BKN CLDS LYRS AOA FL120. AFTER 23/0200 UTC STRATUS INCRSG TO
BKN-OVC AND SPREADING INLAND 15 SM.
OVER MTNS/DESERTS...FEW-SCT CUMULUS WITH BASES FL100-120 AND SCT-BKN
LYRS AOA FL150.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...BALFOUR
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 22, 1:06 AM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
206 AM PDT MON AUG 22 2011
CAZ042-043-048-050-055>058-060>062-230100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
206 AM PDT MON AUG 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MARTIN
Wildfire, San Bernardino County Mountains
- When
- August 22, 12:00 PM PST to August 24, 5:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Excessive Heat in California, August 22 to 27, 20112 deaths · 1 event
- Damaging Winds and Lightning Strike in Louisiana, August 22, 20111 death · $50,000 · 54 kt wind · 5 events
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Hail and Damaging Winds in Iowa, August 22 to 23, 2011$145,000 · 1.75 in hail · 10 events
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
- Damaging Winds in Georgia, August 22, 201152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340269.